Articles and Case Studies

Iron Infusion and Skin Staining

03 Mar 2016

Dr Jane Deacon

by Dr Jane Deacon

Skin staining occurs when there is extravasation or leakage of the infusion into the surrounding soft tissues. The possibility of permanent skin staining following intravenous iron infusion, or intra-muscular iron injection is an important adverse event to discuss with patients.

Case history

Dr Brown was consulted by Ms Austen, aged 31 years, who had a history of tiredness which she considered was due to “low iron”.

Blood tests revealed:

  • Hb 120g/L (normal range 115-155) 
  • Mean Cell Volume 85fL (normal range 82-98)
  • Ferritin 15 ug/L (normal range 15-300). 

Ms Austen told Dr Brown that she wanted to increase her iron as soon as possible. She also mentioned that iron tablets did not agree with her, as they caused constipation.

Dr Brown suggested that Ms Austen have a Ferinject (ferric carboxymaltose) infusion to top up her iron stores. He warned Ms Austen that there could be some irritation at the infusion site, a cold feeling in her arm, and that there was a very small risk of a serious allergic reaction.

As per his usual practice, Dr Brown inserted the IV cannula, flushed it to ensure it was correctly placed, then connected the bag of normal saline containing the Ferinject, which was then run in over about 15 minutes. The practice nurse then flushed the cannula and removed it from Ms Austen’s arm. No problems were reported at the time.

Three months later Ms Austen returned to see Dr Brown. She was very unhappy as she had a large area of brown staining on her arm around the infusion site. She had already seen a Dermatologist who had advised her that the staining was likely to be permanent, although laser treatment may help.

Dr Brown was unaware that Ferinject infusion could cause permanent skin staining, and he had not warned Ms Austen of the possibility. Ms Austen said she would never have agreed to the infusion had she known of the possibility of permanent skin staining. She worked as a personal trainer and felt the discolouration was embarrassing and off-putting to her clients.

Discussion

This should form part of the consent process when discussing the risks of the iron infusion with the patient, enabling the patient to weigh up the benefits and risks of proceeding with this treatment. The cannula for infusion is usually sited in the arm, so an area of brown staining on the arm may be cosmetically unacceptable to many patients.

Practice tips

  • Patients should be warned of the possibility of permanent skin staining as part of the consent process for iron infusions.
  • Patients should be advised to report immediately if they experience any discomfort, which may indicate injection-site leakage or extravasation.
  • Patients should be monitored by appropriately trained staff for anaphylaxis, hypertension, extravasation and other problems during the infusion and for 30 minutes afterwards.
  • Cardiopulmonary resuscitation equipment must be available for managing anaphylaxis.
Dr Jane Deacon
Medico-legal Adviser
MDA National



Resources:

NPS Radar August 2014. Available at: nps.org.au/radar/articles/ferric-carboxymaltose-ferinject-for-iron-deficiency-anaemia

BloodSafe. IV Iron Administration in Primary Care. Available at: bloodsafelearning.org.au/resource-centre/videos/

Clinical, Dermatology, General Practice, Pathology, Cardiology
 

Library

How to Respond to a Complaint

Even a complaint that may seem trivial is important to the patient. MDA national Medico-legal Adviser and practicing GP, Dr Jane Deacon, discusses how to respond to a complaint.

Podcasts

11 Apr 2019

Top Tips and Medico-legal Mistakes Part 1

MDA National Executive Professional Services Manager and GP, Dr Sara Bird, explains how to be better prepared and avoid common medico-legal mistakes.

Podcasts

11 Apr 2019